Alert archive / Illinois / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 167, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 8, 2025, 4:04 PM CDT for Christian County, Sangamon County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2025, 4:04 PM CDT (21:04 UTC)
- Expired
- Jul 8, 2025, 4:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Christian County, IL, Sangamon County, IL
The radar
The Lincoln radar (KILX), 57 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:40 PM CDT, 2 hours 24 minutes earlier. Its key messages:
- There will be daily chances (20-50% coverage) for showers and storms through the remainder of the week and into the weekend. Storms will generally be favored during the afternoon and evening hours, except for Friday night as a warm front lifts across the region. There is a marginal risk (level 1 of 5) for severe storms this afternoon and evening.
- Seasonable heat and humidity will remain in place the remainder of the week into this weekend with afternoon highs generally in the mid to upper 80s and dew points in the 70s. A few spots may tag 90 degrees Friday.
Area forecast discussion, Jul 8, 1:40 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 140 PM CDT Tue Jul 8 2025 .KEY MESSAGES... - There will be daily chances (20-50% coverage) for showers and storms through the remainder of the week and into the weekend. Storms will generally be favored during the afternoon and evening hours, except for Friday night as a warm front lifts across the region. There is a marginal risk (level 1 of 5) for severe storms this afternoon and evening. - Seasonable heat and humidity will remain in place the remainder of the week into this weekend with afternoon highs generally in the mid to upper 80s and dew points in the 70s. A few spots may tag 90 degrees Friday. && .DISCUSSION... Issued at 135 PM CDT Tue Jul 8 2025 This afternoon, water vapor imagery shows a shortwave trough digging across the Upper Midwest and into the western Great Lakes region while another more subtle shortwave trough is digging across central Missouri. Ahead of these features, broad ascent should be able to tap into an unstable and uncapped air mass in place across central Illinois allowing for thunderstorms to develop. RAP suggests around 2000 J/kg MLCAPE will be present across much of central Illinois this afternoon along with minimal MLCin. Despite the mid level features, deep layer shear is expected to be weak, around 20 kt or less which will keep a more organized severe threat in check. As such, a pulse severe threat with isolated, damaging downburst winds will be the primary concern this afternoon and evening. In addition, 12Z HREF LPMM continues to suggest that some localized pockets of very heavy rain of 3-5 inches will be possible. Wednesday and Thursday will see much of the same across central Illinois with seasonably warm and humid conditions along with weakly forced convective chances which will peak during the afternoon and evening hours. GFS suggests both days will see moderate instability with MLCAPE values around 1500 J/kg and weak deep layer shear of 15-20 kt or less. As such, disorganized and scattered convection with a pulse severe wind threat will again be concerns. Slow storm motions could lead to some additional isolated pockets of very heavy rain. That being said, given the scattered nature of storms it's important to remember that many areas will not see rain. Friday into Saturday, a more robust shortwave trough is progged to dig across the northern Great Plains into the Upper Midwest with a surface low deepening over the Upper Midwest Friday evening. A warm front will lift across central Illinois as a result and Friday looks to be the best day to see some locations tag 90 degrees again. Shear and instability parameters look to be more supportive of severe weather Friday. GFS advertises around 2500 J/kg MLCAPE with modest capping (40-50 J/kg) and around 30 kt of 0-6km shear. This would support some scattered strong to severe storms during the afternoon, but a greater severe threat may materialize Friday evening as a low level jet develops resulting in upscale growth of storms as they track east along the warm front/instability gradient. There remains a high degree of uncertainty with placement and timing of these storms with the latest GFS a couple hundred miles further east compared to yesterday's run. Additional storms will be possible Saturday associated with the remnant outflow or trailing cold front, although the faster GFS suggests the threat Saturday may set up just to our east. As timing details are yet to be resolved, Friday and Saturday will bear close watching in the meantime. Frontal boundary will stall near the Ohio Valley late this weekend with Sunday having the best chance to stay dry within the post frontal air mass. Highs will be slightly lower Sunday, topping out in the lower to mid 80s. The frontal boundary lifts back north early next week with daily chances for precip returning as the hot and humid conditions overspread central Illinois once again. Deubelbeiss && .AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon) Issued at 1222 PM CDT Tue Jul 8 2025 For the most part, ceilings and visibilities should remain VFR, but there are storms expected to move through this afternoon and evening. When a storm passes over a TAF site, visibilities could drop down to 2SM due to the expected heavy rain. Some of these storms could have severe winds (up to 60 mph). The storms should be out of the western sites by 01z and out of CMI by 04z. Overnight, winds will be nearly calm and shifting from southwesterly to northwesterly. Copple && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jul 8, 1:43 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 143 PM CDT Tue Jul 8 2025 ILZ027>031-036>038-040>057-061>063-066>068-071>073-091845- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 143 PM CDT Tue Jul 8 2025 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected this afternoon and evening. A few of these storms will be capable of producing wind gusts of 50 to 60 mph, along with a quick inch or two of rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few thunderstorms will linger into Wednesday, mainly east of I-55. Better chances of storms are likely Friday through Sunday, especially during the afternoon and evening hours. While still uncertain, there is some potential for severe weather on Friday. In addition, some of the storms will be capable of producing heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Expected storm motion is toward the east around 20 to 25 mph. Deubelbeiss
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 4:27 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Sangamon | 21 min |
| Jul 8, 5:49 PM CDT | Flash Flood Warning | ILX | Christian | 48 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.